Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS El Paso, TX

July 4, 1997Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 4, 1997, 6:51 PM MDT for Luna County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1997, 6:51 PM MDT (00:51 UTC)
Expired
Jul 4, 1997, 7:40 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Luna County, NM

The radar

The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 050049 RRA
SVRELP
NMC029-050140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
651 PM MDT FRI JUL 4 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 740 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN NEW MEXICO

   ...EASTERN LUNA COUNTY
 
AT 650 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 18 MILES EAST OF DEMING MOVING
SOUTHEAST AT 15 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:40 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
140 PM MDT FRI JUL 4 1997

LATEST STLT PIX SHOWING A FEW PATCHES OF AC AROUND CWA W/ MSTLY CLDY
CONDS OVR SRN SACS. SFC CDFNT STRETCHED W-E THRU CNTRL SXSNS OF FA
NOT EVIDENT IN IMAGERY BUT IS EVIDENT IN SFC WIND FIELD PLOTS. FNT
ALSO BARELY SEEN IN EPZ 88D VELOCITY/REFLECTIVITY DATA. QUITE A MIX
OF WX ELEMENTS TDA AND THIS WILL MAKE AFTNN CONVECTION FCST
INTERESTING. MORNING EPZ RAOB SHOWED PW OF 1.00 INCH. CONVECTIVE
TEMP OF 96 CLOSE TO FORECASTED HI SO NOT EXPECTING MUCH ACTIVITY
UNTIL LATE AFTNN/EARLY EVENING. AT THAT TIME...LIS WILL BE NEAR -8
W/CAPES AROUND 2000. TSRA WILL HAVE A HARD TIME GETTING GOING OVR
SRN SACS PER EXISTING CLOUD COVER. OTHERWISE...CDFNT BECOMING
STATIONARY WILL ADD FOCUSING MECHANISM...ASIDE FROM OROGRAPHICS...
THAT HAS BEEN LACKING LAST FEW DAYS. PROFILERS SHOWING SOME
SPEED/DIRECTIONAL SHEAR SO WOULD NOT BE SURPRISED TO SEE A FEW
SEVERE CELLS LATER BUT NOTHING VERY ORGANIZED. POPS LOOKING GOOD
ATTM.

MORNING ETA/NGM FAIRLY SIMILAR THRU FP. SFC HI OVR SRN PLAINS TO
WEAKEN AND SLIDE E AS SFC CDFNT WASHES OUT OVR FA. MSTR NOT IN ANY
HURRY TO LEAVE AS LO LVL E-SELY FLOW CONTINUES BUT WEAKENS TOWARD
END OF PD WITH DIMINISHING HI. WILL KEEP POPS FOR LOWLANDS IN CHANCE
CAT FOR NIGHT PDS W/CHANCES FALLING OFF FOR SUN AS A LTL DRYING
BEGINS TO OCCUR. CHANCE POPS LOOK GUD THRUOUT THE DAY OVR HIER
ELEVATIONS. HGHTS DONT CHANGE A LOT BUT THCKNSS SHOW SLIGHT RISE
NEXT COUPLE OF DAYS SO WARMING TREND INDICATED IN CCF.

IN THE EXTENDED...LATEST MRF DIFFERING QUITE A BIT FROM EURO/UK AS
THE LATTER TWO DEVELOP AN UPR TROF OVR THE PACNW. FOLLOWING AVN/MRF
TRENDS...CURRENT SFPS LOOK GOOD W/WARMUP AND PTLY CLDY CONDS.

7/REYNOLDS

SILVER CITY           BB  62/ 90/ 62/ 92 4333
TRUTH OR CONSEQUENCES BB  69/ 94/ 69/ 96 3231
ALAMOGORDO            BB  68/ 97/ 68/ 99 3231
CLOUDCROFT            BB  50/ 75/ 50/ 77 4333
LORDSBURG             BB  68/ 99/ 68/101 323-
DEMING                BB  68/ 96/ 68/ 98 323-
LAS CRUCES            BB  66/ 96/ 66/ 98 323-
EL PASO               BB  71/ 98/ 71/100 323-

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Jul 4, 7:48 PM MDTSevere Thunderstorm WarningEPZDoña Ana37 min
Jul 5, 5:01 PM MDTSevere Thunderstorm WarningEPZOtero34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.